Texas, 2006

High Wind in Texas, January 1 to 2, 2006

January 1 to 2, 2006 · NWS MAF · 2 events in 1 county or zone

A deep low pressure system tracked across west Texas and southeastern New Mexico on New Year's Day resulting in high winds across much of the area. These winds combined with very low relative humidities to produce conditions that aided in the rapid growth and spread of wildfires.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep low pressure system tracked across west Texas and southeastern New Mexico on New Year's Day resulting in high winds across much of the area. These winds combined with very low relative humidities to produce conditions that aided in the rapid growth and spread of wildfires. No wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 4:07 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 1, 4:07 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CST SUN JAN 1 2006

.SHORT TERM...
WATER VAPOR IMAGERY SHOWS PLENTIFUL MID TO UPPER LEVEL MOISTURE
STREAMING ACROSS THE FORECAST AREA EARLY THIS MORNING WITHIN THE
INCREASING WESTERLY MID LEVEL FLOW. THIS FLOW IS TIGHTENING ON THE
SOUTHERN END OF AN UPPER LEVEL SHORTWAVE PRESENTLY TRANSLATING
ACROSS ACROSS IDAHO AND UTAH. SURFACE LOW PRESSURE IS CENTERED
ACROSS THE NORTHWEST TEXAS PANHANDLE...WITH THE ASSOCIATED TROUGH
AXIS TRAILING SOUTHWARD INTO THE SOUTH PLAINS AND THE CENTRAL
PERMIAN BASIN. WIND SPEEDS ARE ALREADY BEGINNING TO INCREASE ACROSS
THE GUADALUPE MOUNTAINS AND THE SOUTHEASTERN NEW MEXICO PLAINS EARLY
THIS MORNING...WITH SUSTAINED SPEEDS OF 45 MPH AT GUADALUPE
PASS...AND 20 MPH AT CARLSBAD AS OF 2 AM MST.

THE UPPER LEVEL SHORTWAVE WILL CONTINUE TO TRANSLATE EASTWARD ACROSS
THE ROCKY MOUNTAINS INTO THE CENTRAL PLAINS TODAY...WITH CONTINUED
FAST WESTERLY MID LEVEL FLOW OVER NORTHERN PORTIONS OF THE FORECAST
AREA ON THE BASE OF THIS SYSTEM. WE ARE STILL EXPECTING CONTINUED
HIGH WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS TODAY...AS
DOWNWARD MOTION BRINGS THE HIGHER WINDS DOWN INTO THESE RANGES. THE
STRONGEST WINDS WILL AFFECT THE GUADALUPE MOUNTAINS WHERE SUSTAINED
SPEEDS IN EXCESS OF 55 MPH MAY OCCUR BEGINNING LATER THIS
MORNING...WITH A FEW GUSTS OVER 75 MPH. SUSTAINED SPEEDS OF 40 MPH
OR GREATER..WITH A FEW GUSTS OVER 60 MPH ARE ALSO ANTICIPATED ACROSS
ELEVATIONS ABOVE 6000 FEET IN THE DAVIS MOUNTAINS. WE WILL CONTINUE
THE HIGH WIND WARNINGS IN THESE LOCATIONS THROUGH 23Z...AND LET THE
DAY SHIFT EVALUATE IF THESE NEED TO BE EXTENDED THROUGH LATER TIMES.
THE SURFACE LOW PRESSURE SYSTEM WILL ALSO MOVE EASTWARD ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS THROUGH THE DAY...WITH THE
TIGHTEST PRESSURE GRADIENT EXTENDING SOUTHWESTWARD ACROSS THE
PERMIAN BASIN...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER
TRANS PECOS. CONFIDENCE IS HIGH THAT ADVISORY CRITERIA WILL BE MET
IN THESE LOCATIONS...WITH SUSTAINED WESTERLY WIND SPEEDS OF 25-35
MPH...WITH A FEW GUSTS NEAR 45 MPH. WE WILL CONTINUE THE WIND
ADVISORY IN THESE AREAS FROM 16Z THROUGH 23Z. PATCHY BLOWING DUST
MAY ACCOMPANY THE WINDS...ESPECIALLY ACROSS THE NORTHWEST PERMIAN
BASIN.

PERIODS OF HIGH CLOUDS WILL MOVE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING...WITH THE CIRRUS POSSIBLY DECREASING SOME THIS
AFTERNOON. ANOTHER WARM DAY IS IN STORE WITH THE THERMAL RIDGING AND
THE WEST WINDS. WE HAVE GENERALLY KEPT MAX TEMPERATURES CLOSE TO THE
PREVIOUS FORECAST. HIGHS MAY APPROACH THE RECORD VALUE OF 76 SET IN
2000 AT MIDLAND INTERNATIONAL AIRPORT.

THE UPPER SHORTWAVE AND THE ASSOCIATED SURFACE LOW WILL TRANSLATE
WELL NORTHEAST OF THE AREA TONIGHT. THE PRESSURE GRADIENT SHOULD
RELAX AROUND SUNSET...WITH LIGHT WEST TO NORTHWEST WINDS EXPECTED
ACROSS MOST AREAS LATE TONIGHT. WITH THE DRY AIR IN PLACE...AND THE
WINDS DECREASING TO 5 TO 10 MPH OVERNIGHT...HAVE OPTED TO TREND
OVERNIGHT LOWS TOWARD THE COOLER FWC GUIDANCE.

.LONG TERM...
MID LEVEL RIDGING DEVELOPS ACRS W TX/SE NM MONDAY...AS SUCH
REFLECTED SFC GRADIENT RATHER UNORGANIZED AND THUS LESS WIND.
PATTERN REMAINS PROGRESSIVE INTO MID WEEK AS MID LEVEL RIDGE MOVES
E ALLOWING FOR SW MID LEVEL FLOW TO RETURN WITH ASSOCD LEE TROF.
DESPITE SLIGHTLY LOWER 5H HEIGHTS TEMPS WILL WARM FURTHER AS LOW
LEVEL THERMAL RIDGE FORMS AND DOWNSLOPE WINDS COMMENCE. WINDS WILL
REMAIN GUSTY MON/TUE PM ACRS THE GDP MTNS WITH DRY AIR REMAINING IN
PLACE. SHRTWV TROF WILL PASS EARLY WED AM INCREASING WINDS FURTHER
ACRS GDP MTNS WITH ASSOCD PACIFIC FRONT PUSH THRU THE PLAINS EARLY
WED AS WELL. THEREAFTER RECENT PROGRESSIVE PATTERN SLOWS AS MORE OF
LONGWAVE RIDGE AMPLIFIES ACRS THE WRN 1/3 OF CONUS AS REFLECTED IN
THE DAY 3-8 HEIGHT ANOMALIES (ABOVE). THIS WILL MAINTAIN A DRY NW
FLOW ACRS THE ERN NM PLAINS/W TX FAVORING MINOR SHRTWV TROF/S AND
ASSOCD WEAK FRONTS DROPPING SE THRU THE AREA INTO SAT. DRY
CONDITIONS ARE FAVORED IN THIS FLOW PATTERN...HOWEVER LESS WIND IS
EXPECTED. 00Z GFS INDICATES NRN STREAM AMPLIFIES LATE SAT ACRS NRN
TIER STATES WITH MID LEVEL ZONAL FLOW DEVELOPING AND RETURNING
WINDIER YET STILL DRY PATTERN.

&&

.FIRE WEATHER...
DEWPOINT TEMPERATURES ACROSS THE FORECAST AREA EARLY THIS MORNING
RANGE FROM THE MID TO UPPER TEENS IN SOUTHERN AND FAR WESTERN
AREAS...TO THE LOWER TO MID 20S ACROSS THE PERMIAN BASIN AND FAR
SOUTHEASTERN NEW MEXICO PLAINS. THE GFS AND NAM MODELS BOTH SHOW
DEWPOINTS DROPPING INTO THE TEENS ACROSS SOUTH CENTRAL NEW MEXICO BY
MIDDAY...AS SUBSIDENCE INCREASES BEHIND THE SHORTWAVE. THESE LOW
DEWPOINTS WILL LIKELY SPREAD INTO MUCH OF THE SOUTHEASTERN PLAINS OF
NEW MEXICO...THE UPPER TRANS PECOS REGION...AND THE PERMIAN BASIN
THIS AFTERNOON. RH VALUES WILL LIKELY DROP AT OR BELOW 15 PERCENT
FOR A FEW HOURS IN THESE LOCATIONS WITH POCKETS OF MODERATE HAINES
INDICES (5)...AND WE WILL ISSUE A RED FLAG WARNING EFFECTIVE FROM
18Z TO 00Z. TEMPERATURES WILL LIKELY REMAIN COOL ENOUGH TO
PRECLUDE RH VALUES BELOW 15 PERCENT IN THE GUADALUPE AND DAVIS
MOUNTAINS. RH VALUES WILL SLOWLY RISE AS WINDS DECREASE AFTER
SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  38  71  41 /   0   0   0   0
CARLSBAD NM                73  39  71  41 /   0   0   0   0
DRYDEN TX                  80  47  76  45 /   0   0   0   0
FORT STOCKTON TX           78  47  76  47 /   0   0   0   0
GUADALUPE PASS TX          63  44  66  44 /   0   0   0   0
HOBBS NM                   72  38  72  39 /   0   0   0   0
MARFA TX                   68  34  70  35 /   0   0   0   0
MIDLAND INTL AIRPORT TX    75  38  72  41 /   0   0   0   0
ODESSA TX                  75  40  72  42 /   0   0   0   0
WINK TX                    80  40  78  40 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     AND SOUTHERN LEA COUNTY.

     WIND ADVISORY FROM 10 AM CST SUNDAY TO 5 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...WARD...AND
     WINKLER.

     WIND ADVISORY FROM 10 AM CST SUNDAY TO 5 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...AND WINKLER.

     HIGH WIND WARNING UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     DAVIS/APACHE MOUNTAINS AREA.

     HIGH WIND WARNING UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jan 1, 4:41 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CST SUN JAN 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
441 AM CST SUN JAN 1 2006 /341 AM MST SUN JAN 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE ACROSS THE AREA TODAY. WINDS OF 25 TO 35
MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED DURING THE AFTERNOON.
PATCHY AREAS OF BLOWING DUST ARE ALSO LIKELY...ESPECIALLY ACROSS
THE NORTHERN PERMIAN BASIN. ACROSS THE MOUNTAINS...STRONGER WINDS
ARE EXPECTED WITH GUSTS OVER 60 MPH.

THE STRONG WINDS COUPLED WITH THE LOW HUMIDITY AND VERY HIGH FIRE
DANGER CONTINUE TO RESULT IN CONDITIONS FAVORABLE FOR FIRES TO
START AND GROW RAPIDLY. CONTAINMENT EFFORTS WOULD BE DIFFICULT AND
USE OF OPEN FLAMES...OUTSIDE WELDING...AND DRIVING ACROSS GRASS
FIELDS ARE DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW ALTHOUGH
THE FIRE DANGER WILL REMAIN VERY HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
January 1, 8:40 AM CST to 12:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Davis / Apache Mountains Area

When
January 1, 6:10 PM CST to January 2, 2:15 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485923, 5485924.